Missouri, 2018Flash Flood and Damaging Winds in Missouri, June 12, 2018
June 12, 2018 · NWS PAH · 3 events in 3 counties and zones
A loosely organized band of thunderstorms developed over southeast Missouri during the heat of the afternoon, and then moved southeast. The strongest storm cells within this band produced strong gusty winds, including a couple of damaging wind events.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A loosely organized band of thunderstorms developed over southeast Missouri during the heat of the afternoon, and then moved southeast. The strongest storm cells within this band produced strong gusty winds, including a couple of damaging wind events. A surface front was reinforced and pushed south near the Ohio River from overnight and morning convection. The afternoon storms developed along this boundary stretching from eastern Kentucky back to southeastern Missouri. Weak winds aloft kept the activity rather limited in terms of intensity and organization. However, some storms were capable of rainfall rates from 1.5 to 2.5 inches per hour. These storms occurred in an area of enhanced southwesterly 850 mb flow from 20 to 30 knots, where precipitable water values were near 1.7 inches. Isolated flash flooding was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 12, 11:55 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 12, 11:55 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1255 PM CDT Tue Jun 12 2018
.UPDATE...
Issued at 1253 PM CDT Tue Jun 12 2018
For 18Z aviation TAF run.
UPDATE Updated aviation section for 12z taf issuance
&&
.SHORT TERM...(Today through Wednesday)
Issued at 320 AM CDT Tue Jun 12 2018
Thunderstorm and heavy rain potential continues to be the primary
forecast challenge. Thunderstorms increased in coverage overnight
over western Kentucky and southern Illinois, indicating that it
won't take much to get things going today.
Persistent but weakening mcs over southwest Indiana and se
Illinois sent an outflow boundary across the Pennyrile region of
west Kentucky to near kpah. Convection increased along this
boundary around midnight. The 00z high-res cam models have done a
fairly good job of depicting the new activity on the boundary. A
nearly stationary 500 mb vort center over Indiana has been
providing added lift to sustain the convection early this morning.
The 00z Monday high-res models finally scored a point yesterday.
Their timing and placement of convection was in the ballpark. Most
of the activity waited til around 00z to develop, as they
indicated. For today, they indicate fairly widespread convection
developing around 18z as the atmosphere becomes strongly unstable.
This convection will be supported by a very moist low-level
southwest flow interacting with outflow boundaries. Pops will be
raised into the likely category for parts of the area today.
Given the anticipated high capes and deep moisture, some pulse
type wind or hail events are again possible. Heavy rainfall is an
equally high concern due to the slow storm motion and potential
for backbuilding cells. Some backbuilding of storms was observed
over Massac and Pope Counties in the past couple hours, where
dual-pol rainfall estimates were around 1.5 inches per hour. A
Flash Flood Watch was considered for areas of southwest Indiana
and se Illinois where flash flood guidance is quite low. However,
the timing of convection was not clear enough to set a time frame
for the watch. Later shifts may be able to zero in on a watch for
this afternoon or this evening.
For tonight, the high-res models diminish activity rather abruptly
this evening. Hourly forecast pops will decrease tonight, though
not as quickly as the high-res models indicate.
On Wednesday, a weak cold front will progress southeast across the
lower Ohio Valley and southeast Missouri. The atmosphere along the
front is forecast to become strongly unstable once again. However,
the potential for early morning convection makes the timing and
intensity of redevelopment unclear. Forecast pops will be in the
chance category.
Heat indices will remain just below critical thresholds the next
couple afternoons. A few places in southeast Missouri may again
reach 100 degrees on the heat index, but convection should make
the duration of any hazardous heat indices short-lived.
.LONG TERM...(Wednesday night through Monday)
Issued at 320 AM CDT Tue Jun 12 2018
Better than average confidence in the big picture or synoptic
scale features as models are in fair to good agreement.
The main threat for thunderstorms will mainly be in the heat of the
day through the extended. By Wednesday night the front should be
south of the area. This will result in drying or very low chances of
rain. The front will lift back north and stall or meander over the
lower Ohio Valley and Middle Mississippi Valley. This will return
chances of storms to the region through the weekend...albeit sparse
in coverage. The best chance for storms will be in the afternoon or
early evening. This will mainly due to upper level ridging building
in from the west. This should mitigate storm develop at least some.
This will bring a northerly wind to the region in the fronts wake.
Finally turning easterly late in the week. Winds will finally shift
back to the south late Saturday into next week. This will also
contribute to holding off storms a little. Wednesday instability
will be strong with LI's approaching double digits and CAPE values
in 3k-4k j/kg2 range any storms could be strong at the very least.
Also PWats will approaching 2 inches...so they could produce copius
amounts of rain where storms develop. As we get into end of the week
forecast soundings indicate an inversion around 850mb which should
also limit storm development. The inversion breaks down by Sunday.
However the upper level ridge keeps building eastward and should
centered over us by the weekend at the latest. This high keeps
drifting eastward and be off the east coast as we start next week.
This will likely bring higher storm chances to the region next week.
Temperatures will continue to be about 5 or more degrees above normal
with highs around 90 and lows around 70 through the extended.
&&
.AVIATION...
Issued at 1250 PM CDT Tue Jun 12 2018
A very moist and unstable air mass will set the stage for scattered
to numerous thunderstorms today. As diurnal heating kicks in,
storms should develop at or near the remainder of the taf sites this
afternoon/evening. Heavy rain may accompany some storms. Although
ifr conditions are possible, the probability of sustained ifr is
too low to mention in the tafs at this time. Outside of storms,
vfr conditions will continue.
Although tsra is not mentioned in the tafs after midnight tonight,
there is a small chance isolated convection will linger well into
the night.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 2 PM CDT this afternoon for ILZ076>078.
MO...None.
IN...Flash Flood Watch until 2 PM CDT this afternoon for INZ081-082.
KY...None.
&&
UPDATE...GM
SHORT TERM...MY
LONG TERM...KH
AVIATION...GM
Hazardous weather outlook, Jun 12, 3:07 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
407 AM CDT Tue Jun 12 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
407 AM CDT Tue Jun 12 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms will continue today. Locally
heavy rainfall is the primary concern, especially where the ground
is nearly saturated in southwest Indiana and southeast Illinois.
Some isolated flooding is possible. During the afternoon and
early evening, a few strong storms with hail and gusty winds are
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Wednesday. Locally heavy rain
and dangerous lightning are the primary concerns. A few storms
could become strong, with hail and gusty winds.
There is a slight chance of thunderstorms every day from Thursday
into early next week. The storms will be mainly during the heat of
the afternoon. Dangerous lightning will be the main concern.
The heat index will peak around 100 degrees each afternoon from
Friday through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
York
In the hours before
Local storm report, Jun 12, 8:35 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
935 AM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLASH FLOOD PETERSBURG 38.49N 87.28W
06/12/2018 PIKE IN EMERGENCY MNGR
STANDING WATER ON SEVERAL COUNTY ROADS AND FLOODING IN
LOW-LYING AREAS AROUND THE COUNTY.
&&
DWSSpecial weather statement, Jun 12, 8:57 AM CST, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
957 AM CDT TUE JUN 12 2018
INZ087-088-121545-
Warrick-Spencer-
957 AM CDT TUE JUN 12 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WARRICK
AND NORTHERN SPENCER COUNTIES...
At 955 AM CDT, strong thunderstorms were clustered 7 miles northeast
of Dale, or 25 miles northeast of Boonville, moving east at 30 mph.
Locations impacted include...
Dale, Holiday World, Folsomville, Tennyson and Gentryville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Visibilities along Interstate 64 and other
roadways are likely to fall to near zero at times. Do not drive your
vehicle through flooded roadways.
LAT...LON 3808 8678 3805 8725 3823 8724 3823 8708
3820 8707 3820 8679 3818 8679 3818 8680
3814 8680 3812 8679 3812 8681 3810 8677
TIME...MOT...LOC 1455Z 257DEG 30KT 3823 8688
GREGLocal storm report, Jun 12, 12:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 3 E AVA 37.89N 89.44W
06/12/2018 E0.75 INCH JACKSON IL TRAINED SPOTTER
&&
DWSLocal storm report, Jun 12, 12:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST 3 E AVA 37.89N 89.44W
06/12/2018 E40.00 MPH JACKSON IL TRAINED SPOTTER
SMALL TREE LIMBS DOWN. WINDS ESTIMATED AT 40 MPH.
&&
DWSSpecial weather statement, Jun 12, 12:36 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
136 PM CDT TUE JUN 12 2018
ILZ081-082-084>086-088-089-092-MOZ076-086-087-100-110-111-121915-
Jackson IL-Union IL-Johnson IL-Saline IL-Alexander IL-Franklin IL-
Hamilton IL-Williamson IL-Bollinger MO-Cape Girardeau MO-Stoddard MO-
Wayne MO-Scott MO-Perry MO-
136 PM CDT TUE JUN 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR UNION...NORTHWESTERN JOHNSON...
NORTHWESTERN SALINE...NORTHWESTERN ALEXANDER...SOUTHERN FRANKLIN...
WILLIAMSON...SOUTHEASTERN JACKSON...SOUTHERN HAMILTON...NORTHWESTERN
SCOTT...SOUTHERN BOLLINGER...SOUTHEASTERN PERRY...EAST CENTRAL
WAYNE...NORTHEASTERN STODDARD AND CAPE GIRARDEAU COUNTIES UNTIL 215
PM CDT...
At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Zeigler to 7 miles northeast of Shook. Movement
was east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms. Storm spotters reported 40 mph winds and dime size
hail as the storms moved through Ava Illinois.
These storms have the potential to intensify and become severe.
Locations impacted include...
Cape Girardeau, Carbondale, Marion, Jackson, Herrin, West Frankfort,
Murphysboro, Carterville, Scott City, Anna, Johnston City, Chaffee,
Christopher, Jonesboro, Marble Hill, Advance, Oran, Bollinger Mill
State Historic Site, Trail Of Tears State Park and Zeigler.
LAT...LON 3794 8837 3792 8837 3698 8978 3706 9028
3797 8913
TIME...MOT...LOC 1835Z 261DEG 23KT 3788 8904 3709 9019
PSLocal storm report, Jun 12, 12:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM TSTM WND DMG MURPHYSBORO 37.77N 89.34W
06/12/2018 JACKSON IL BROADCAST MEDIA
TREES DOWN IN MURPHYSBORO.
&&
DWSThunderstorm Wind, Cape Girardeau
- When
- June 12, 1:00 PM CST
- Where
- Cape Girardeau County, Jackson
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.380, -89.670
Trees were blown down, causing several power outages.
Thunderstorm Wind, Butler
- When
- June 12, 1:55 PM CST
- Where
- Butler County, Poplar Bluff
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 36.750, -90.400
A few trees were blown down. One tree fell on a house.
Flash Flood, Mississippi
- When
- June 12, 3:30 PM CST to 4:30 PM CST
- Where
- Mississippi County, 2 mi NW of Charleston to 2 mi SW of Charleston
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.941, -89.356
Several roads in Charleston were nearly impassable due to flowing water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 12 to 13, 20185 deaths · 2 events
- Excessive Heat in Arizona, June 12 to 13, 20182 deaths · 5 events
- Wildfire in Utah, June 12, 2018$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, June 12 to 13, 2018$46,000 · 1 in hail · 5 events
- Tornado and Flash Flood in Texas, June 12, 2018EF0 · 28 events
- Hail in Kansas, June 12, 20182.75 in hail · 28 events
- Damaging Winds in Oklahoma, June 12, 2018$19,000 · 65 kt wind · 10 events
- Damaging Wind and Lightning Strike in Kentucky, June 12, 2018$20,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Illinois, June 12, 2018$15,000 · 61 kt wind · 7 events
- Hail in Colorado, June 12, 20183 in hail · 15 events
- Hail and Damaging Winds in Arkansas, June 12, 2018$15,000 · 1 in hail · 4 events
- Excessive Heat in California, June 12 to 13, 20181 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756470, 756471, 759211.